Oklahoma, 2014Damaging Winds in Oklahoma, September 17, 2014
September 17, 2014 · NWS TSA · 2 events in 1 county or zone
Thunderstorms developed southward into eastern Oklahoma during the evening hours of the 17th. The strongest storms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed southward into eastern Oklahoma during the evening hours of the 17th. The strongest storms produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 17, 7:42 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 17, 7:42 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
842 PM CDT WED SEP 17 2014
.DISCUSSION...
BAND OF SHOWERS AND THUNDERSTORMS EXTENDS FROM NEAR CLAREMORE OKLAHOMA
TO NEAR FORT SMITH ARKANSAS THIS EVENING. THIS ACTIVITY WILL CONTINUE TO
SAG TO THE SOUTH AND WEST OVER THE NEXT SEVERAL HOURS AS IT SLOWLY
DISSIPATES. HAVE ADJUSTED THE POPS ACCORDINGLY. THE THREAT FOR STRONG
TO SEVERE STORMS WILL ALSO LINGER FOR THE NEXT HOUR OR SO AS THE
STORMS MOVE INTO A MORE UNSTABLE AIRMASS. HAIL AND HEAVY RAINS WILL COTINUE
TO BE THE BIGGEST CONCERN.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
SHORT TERM...10
Hazardous weather outlook, Sep 17, 8:16 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
916 PM CDT WED SEP 17 2014
ARZ001-002-010-011-019-020-029-OKZ049-053>076-181000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
915 PM CDT WED SEP 17 2014
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA INTO WEST-CENTRAL ARKANSAS.
ONSET...ONGOING.
FLASH FLOOD.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA.
ONSET...ONGOING.
HEAVY RAIN.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA.
ONSET...ONGOING.
DISCUSSION...
A BAND OF SHOWERS AND THUNDERSTORMS FROM NEAR THE TULSA METRO AREA INTO
WEST-CENTRAL ARKANSAS THIS EVENING. THIS BAND WILL CONTINUE TO MOVE TO
THE SOUTH AND WEST AS THE THUNDERSTORM ACTIVITY CONTINUES TO WEAKEN.
SOME OF THE STORMS COULD BE STRONG TO MARGINALLY SEVERE THROUGH MIDNIGHT
WITH LARGE HAIL AND STRONG GUSTY WINDS THE CONCERN. THE THUNDERSTORMS WILL
ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN WHICH COULD LEAD TO LOCALIZED
FLASH FLOODING.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT ACROSS NORTHEAST
OKLAHOMA INTO NORTHWEST ARKANSAS AS AN UPPER LEVEL DISTURBANCE APPROACHES
FROM THE NORTHWEST.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL REMAIN POSSIBLE THURSDAY BEFORE THE
UPPER LEVEL DISTURBANCE AND A FRONTAL BOUNDARY EXIT THE REGION. SOME
OF THE THUNDERSTORM ACTIVITY COULD AGAIN BE STRONG TO POTENTIALLY
SEVERE.
A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT ARE FORECAST TO
PUSH INTO THE PLAINS AND ACROSS EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS DURING THE WEEKEND. THUNDERSTORM CHANCES INCREASE DURING
THE DAY SATURDAY AND CONTINUE INTO SUNDAY EVENING BEFORE THE COLD
FRONT EXITS THE REGION. TROPICAL MOISTURE FROM THE REMNANTS OF
HURRICANE ODILE IS EXPECTED TO LIFT INTO THE PLAINS AND MERGE WITH
THE APPROACHING COLD FRONT...CREATING THE POTENTIAL FOR HEAVY
RAINFALL OVER EASTERN OKLAHOMA AND NORTHWEST ARKANSAS SATURDAY
INTO SUNDAY.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Special weather statement, Sep 17, 5:34 PM CST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
634 PM CDT WED SEP 17 2014
OKZ062-180015-
MAYES OK-
634 PM CDT WED SEP 17 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHEAST OKLAHOMA
CENTRAL MAYES
AT 634 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF PRYOR...MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...PRYOR AND SNOWDALE STATE PARK.
THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.
LAT...LON 3626 9513 3616 9543 3628 9544 3641 9543
3644 9534
TIME...MOT...LOC 2334Z 331DEG 7KT 3637 9539Special weather statement, Sep 17, 6:40 PM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
740 PM CDT WED SEP 17 2014
ARZ019-020-029-OKZ072-076-180115-
CRAWFORD AR-FRANKLIN AR-LE FLORE OK-SEBASTIAN AR-SEQUOYAH OK-
740 PM CDT WED SEP 17 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
SOUTHERN CRAWFORD
IN WEST CENTRAL ARKANSAS
SOUTHWESTERN FRANKLIN AND SEBASTIAN
IN SOUTHEAST OKLAHOMA
NORTHEASTERN LE FLORE
IN EAST CENTRAL OKLAHOMA
EASTERN SEQUOYAH
AT 740 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES EAST OF BRUSHY TO SHIBLEY TO TONEY...MOVING
SOUTH AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...COTTONWOOD...GANS...MULDROW...ROLAND...BRUSHY...MOFFETT...
ROCK ISLAND...SPIRO...POCOLA...SCULLYVILLE...BRADEN...COWLINGTON...
ARKOMA...PLEASANT HILL...MILLTOWN...MILL CREEK...CONCORD...
MULBERRY...CHARLESTON...BRANCH...URSULA...PETER PENDER...VESTA...
MEG...CECIL...TONEY...LONELM...CRAVENS...FORT SMITH...HACKETT...
GREENWOOD...BARLING...LAVACA...WITCHERVILLE...WASHBURN...BURNVILLE...
JENSON...EXCELSIOR...BONANZA...FORT CHAFFEE...JENNY LIND...RYE
HILL...BLOOMER...CENTRAL CITY...VAN BUREN...ALMA...KIBLER...
SHIBLEY...FURRY...DYER...FIGURE FIVE...DORA AND FORT SMITH REGIONAL
AIRPORT.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH.
LAT...LON 3531 9386 3531 9391 3523 9392 3523 9393
3522 9402 3518 9402 3509 9437 3527 9478
3556 9477 3551 9429 3558 9385
TIME...MOT...LOC 0040Z 002DEG 20KT 3552 9467 3542 9430
3547 9396Special weather statement, Sep 17, 7:13 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
813 PM CDT WED SEP 17 2014
ARZ020-029-OKZ076-180200-
FRANKLIN AR-LE FLORE OK-SEBASTIAN AR-
813 PM CDT WED SEP 17 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT
FOR THE FOLLOWING COUNTIES...
IN WEST CENTRAL ARKANSAS
SOUTHWESTERN FRANKLIN AND SEBASTIAN
IN SOUTHEAST OKLAHOMA
NORTHEASTERN LE FLORE
AT 814 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BRADEN TO RYE HILL TO 2 MILES NORTHEAST OF URSULA...
MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THESE STORMS INCLUDE...CAMERON...ROCK ISLAND...POCOLA...BRADEN...
CROSSROADS...MILLTOWN...CHARLESTON...BRANCH...URSULA...VESTA...
HACKETT...GREENWOOD...BARLING...LAVACA...ARKOLA...HUNTINGTON...
MIDLAND...DAYTON...WITCHERVILLE...WASHBURN...BURNVILLE...JENSON...
EXCELSIOR...MANSFIELD...BONANZA...FORT CHAFFEE...JENNY LIND...RYE
HILL...BLOOMER AND CENTRAL CITY.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50
MPH.
LAT...LON 3523 9393 3522 9402 3513 9404 3514 9413
3510 9413 3507 9422 3505 9422 3504 9425
3504 9457 3530 9454 3535 9423 3540 9402
3526 9391
TIME...MOT...LOC 0114Z 335DEG 10KT 3528 9451 3527 9434
3534 9406Special weather statement, Sep 17, 7:46 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
846 PM CDT WED SEP 17 2014
OKZ070>072-074>076-180230-
HASKELL OK-LATIMER OK-LE FLORE OK-MCINTOSH OK-MUSKOGEE OK-SEQUOYAH
OK-
846 PM CDT WED SEP 17 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 930 PM CDT
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
HASKELL...NORTHERN LE FLORE...NORTHEASTERN MCINTOSH AND
NORTHEASTERN LATIMER
IN EAST CENTRAL OKLAHOMA
MUSKOGEE AND SOUTHWESTERN SEQUOYAH
AT 846 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES NORTHEAST OF SUMMIT TO TAMAHA TO 2 MILES
SOUTHEAST OF SHADY POINT...MOVING SOUTHWEST AT 5 MPH.
A LARGE PORTION OF HASKELL...NORTHERN LE FLORE...NORTHEASTERN
MCINTOSH...MUSKOGEE...SOUTHWESTERN SEQUOYAH AND NORTHEASTERN LATIMER
COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 930 PM CDT.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. WIND
GUSTS MAY OCCUR SEVERAL MILES AHEAD OF THE THUNDERSTORMS.
LAT...LON 3576 9537 3546 9488 3518 9458 3490 9469
3517 9536 3566 9567
TIME...MOT...LOC 0146Z 049DEG 5KT 3569 9540 3540 9497
3511 9463Special weather statement, Sep 17, 8:00 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
900 PM CDT WED SEP 17 2014
ARZ029-OKZ076-180245-
LE FLORE OK-SEBASTIAN AR-
900 PM CDT WED SEP 17 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 PM CDT
FOR THE FOLLOWING COUNTIES...
IN WEST CENTRAL ARKANSAS
SOUTHERN SEBASTIAN
IN SOUTHEAST OKLAHOMA
EASTERN LE FLORE
AT 901 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES NORTH OF POTEAU TO 3 MILES WEST OF HARTFORD TO
MANSFIELD...MOVING SOUTH AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...POTEAU...HEAVENER...HOWE...
LIBERTY...CROSSROADS...PATTERSON...HARTFORD...ARKOLA...HUNTINGTON...
DAYTON...MANSFIELD AND HEAVENER RUNESTONE STATE PARK.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 TO
50 MPH.
LAT...LON 3507 9423 3497 9422 3496 9424 3494 9434
3495 9436 3492 9444 3482 9445 3490 9471
3515 9460 3508 9444 3514 9414 3510 9413
TIME...MOT...LOC 0201Z 352DEG 9KT 3510 9461 3503 9444
3505 9424Special weather statement, Sep 17, 9:06 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1006 PM CDT WED SEP 17 2014
OKZ075-076-180345-
LATIMER OK-LE FLORE OK-
1006 PM CDT WED SEP 17 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1045 PM CDT
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
WESTERN LE FLORE AND EASTERN LATIMER
AT 1006 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF RED OAK...MOVING SOUTH AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...BENGAL...PANOLA...RED OAK AND
TALIMENA STATE PARK.
THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 45 MPH.
LAT...LON 3474 9532 3506 9527 3506 9503 3477 9491
TIME...MOT...LOC 0306Z 343DEG 13KT 3503 9514Thunderstorm Wind, Le Flore
- When
- September 17, 9:10 PM CST
- Where
- Le Flore County, 9 mi SE of Hodgen
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.738, -94.508
Strong thunderstorm wind blew down large trees in the Haw Creek community.
Thunderstorm Wind, Le Flore
- When
- September 17, 9:25 PM CST
- Where
- Le Flore County, 4 mi SW of Fanshawe
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.909, -94.950
Strong thunderstorm wind blew down several small trees and snapped power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Maryland, September 17, 20142 deaths · 2 events
- Flash Flooding and Hail in Missouri, September 17 to 18, 2014$166,000 · 1 in hail · 27 events
- Hail in Kansas, September 17, 2014$275,000 · 1.75 in hail · 2 events
- Tornadoes and Flash Flood in Arkansas, September 17, 2014$138,000 · EF0 · 16 events
- Dense Fog in Kentucky, September 17, 201422 events
- Flash Flooding and Damaging Wind in Texas, September 17 to 18, 2014$18,000 · 51 kt wind · 7 events
- Dense Fog in Illinois, September 17, 201419 events
- Flash Flooding in Texas, September 17 to 18, 20141 injured · 3 events
- Flash Flood and Hail in Kansas, September 17 to 18, 20142.5 in hail · 10 events
- Rip Current in Delaware, September 17, 20141 injured · 1 event
- Hail and Damaging Winds in Arkansas, September 17, 2014$2,000 · 1 in hail · 5 events
- Damaging Winds in South Carolina, September 17, 201450 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543406, 543407.